Alert archive / Minnesota / Special Weather Statements in 2023
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 19, 2023, 3:12 AM CDT for Kandiyohi County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2023, 3:12 AM CDT (08:12 UTC)
- Expired
- Jul 19, 2023, 3:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.88 in
- Wind
- 40
County Kandiyohi County, MN
The radar
The Minneapolis radar (KMPX), 129 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1819 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
781
WWUS83 KMPX 190812
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
312 AM CDT Wed Jul 19 2023
MNZ056-057-190845-
Chippewa MN-Kandiyohi MN-
312 AM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of eastern Chippewa and
southwestern Kandiyohi Counties through 345 AM CDT...
At 312 AM CDT, Doppler radar was tracking a strong thunderstorm over
Raymond, or 12 miles southwest of Willmar, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Chippewa
and southwestern Kandiyohi Counties, including the following
locations... Svea and Priam.
This includes U.S. Highway 71 between mile markers 112 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4496 9532 4505 9536 4509 9509 4506 9500
4496 9502
TIME...MOT...LOC 0812Z 261DEG 31KT 4502 9524
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 18, 10:57 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 18, 10:57 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1057 PM CDT Tue Jul 18 2023 .DISCUSSION...(This evening through Tuesday) Issued at 253 PM CDT Tue Jul 18 2023 KEY MESSAGES: - Best chance for precipitation this week comes tonight into Wednesday, with severe thunderstorms possible Wednesday afternoon. - A slow warming trend this week with excessive heat possible next week, although intensity and timing of the most intense heat have low confidence. A similar situation to yesterday is playing out again today with cyclonic flow remaining in place. Although not as extensive, a healthy CU field has formed across most of the Upper Midwest. It's another pleasant day with low humidity and temperatures in the upper 70s/low 80s. Low pressure will track from southern Saskatchewan this afternoon to northern Minnesota by Wednesday afternoon. Some showers and a few thunderstorms will develop tonight across western MN, some of which may make it to eastern MN and far western WI before dissipating Wednesday morning. The main round of precipitation will come Wednesday as a cold front passes through. A very warm and humid airmass will overspread the warm sector by afternoon, contributing to moderate instability that should reach 1500-2000 J/kg. Shear will be more impressive than in most events we've seen this year with 0-6km of 50 kts. Despite these positives, there are some negatives. The system is positively tilted and forcing along the cold front is weak. Height falls are also less than ideal which lends to low confidence for storm coverage. Believe there will be isolated development at a minimum, and those storms that do form will be capable of becoming supercells with all severe hazards possible. Despite a veered low level wind field, right moving supercells could enhance low level shear enough for a non-zero tornado risk. If storm coverage ends up higher than expected, then the odds of a brief tornado somewhere will inherently increase. The biggest threat appears to be large hail and any time a supercell forms there's a risk for 2+ inch hail. After a weak cool down late week, the monster 600+ dm ridge over the southwest should spread northeast a little next week. The 00Z models were very aggressive with heat next week due to the lack of a trough over the northeastern U.S. In fact, the deterministic ECMWF had widespread 100s by Wednesday. However, the 12Z runs have reintroduced the trough in New England. This has kept the most intense heat confined to the Plains and Rockies, with the Upper Midwest in more of an unsettled pattern. Not a bad thing for the drought if it pans out. Kept the forecast close to the national blend. Despite considerable uncertainty regarding timing with the evolution of the ridge next week, the vast majority of EPS and GEFS ensemble members do have excessive heat building in at some point by the end of the month. Today's CPC risk of hazardous temperatures outlook (experimental) paints a large area of a moderate risk across the north central U.S. for excessive heat from Jul 26-Aug 1. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1057 PM CDT Tue Jul 18 2023 An area of decaying showers will move across Minnesota early tonight, but should remain VFR. Later tonight the another round of showers and thunderstorms will be possible with the best chances across central Minnesota impacting mainly AXN and STC. Wednesday an additional round of thunderstorms will be possible in the late afternoon into evening. Winds will be light overnight and pick up to gusty southwest winds tomorrow ahead of a front shifting northwest as the front passes. KMSP... The activity to the west should provide for nothing more than broken ceilings tonight at MSP. As later tonight the best chances remain to the north of the terminal area. The best chance for thunderstorms in the terminal area will be Wednesday evening. /OUTLOOK FOR KMSP/ THU...VFR. Wind NNW 10-20 kts. FRI...VFR. Wind NW 5-10 kts. SAT...VFR. Wind W 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Borghoff AVIATION...NDC
Hazardous weather outlook, Jul 18, 2:57 PM CDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 257 PM CDT Tue Jul 18 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 192000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 257 PM CDT Tue Jul 18 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few severe thunderstorms are possible Wednesday afternoon and evening, especially across southern and eastern Minnesota into Wisconsin. The main hazards are large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed Wednesday. Borghoff
In the hours before
Special weather statement, Jul 19, 3:10 AM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
310 AM CDT Wed Jul 19 2023
MNZ054-064-190845-
Yellow Medicine MN-Lac Qui Parle MN-
310 AM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of southeastern Lac qui
Parle and central Yellow Medicine Counties through 345 AM CDT...
At 309 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Dawson, or 19 miles southwest of Montevideo, moving
northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Dawson around 320 AM CDT.
Boyd around 325 AM CDT.
This includes the following highways...
U.S. Highway 212 between mile markers 20 and 28.
U.S. Highway 75 between mile markers 95 and 98.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4485 9621 4496 9600 4493 9585 4476 9584
4473 9617
TIME...MOT...LOC 0809Z 244DEG 29KT 4481 9606
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRBSpecial weather statement, Jul 19, 3:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
312 AM CDT Wed Jul 19 2023
MNZ056-057-190845-
Chippewa MN-Kandiyohi MN-
312 AM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of eastern Chippewa and
southwestern Kandiyohi Counties through 345 AM CDT...
At 312 AM CDT, Doppler radar was tracking a strong thunderstorm over
Raymond, or 12 miles southwest of Willmar, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Chippewa
and southwestern Kandiyohi Counties, including the following
locations... Svea and Priam.
This includes U.S. Highway 71 between mile markers 112 and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4496 9532 4505 9536 4509 9509 4506 9500
4496 9502
TIME...MOT...LOC 0812Z 261DEG 31KT 4502 9524
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:10 AM CDT | Special Weather Statement | MPX | Yellow Medicine | 35 min |
| Jul 19, 3:54 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns, Todd | 36 min |
| Jul 19, 4:07 PM CDT | Special Weather Statement | MPX | Pope | 38 min |
| Jul 19, 4:17 PM CDT | Special Weather Statement | MPX | Redwood | 43 min |
| Jul 19, 4:20 PM CDT | Severe Thunderstorm Warning | MPX | Pope | 25 min |
| Jul 19, 4:28 PM CDT | Special Weather Statement | MPX | Pope | 47 min |
| Jul 19, 4:39 PM CDT | Special Weather Statement | MPX | Stearns | 36 min |
| Jul 19, 4:48 PM CDT | Special Weather Statement | MPX | Benton | 42 min |
| Jul 19, 4:52 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 38 min |
| Jul 19, 4:55 PM CDT | Severe Thunderstorm Warning | MPX | Stearns | 35 min |
| Jul 19, 5:02 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 43 min |
| Jul 19, 5:08 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Sherburne | 37 min |
| Jul 19, 5:24 PM CDT | Special Weather Statement | MPX | Kandiyohi | 51 min |
| Jul 19, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Meeker, Stearns, Wright | 45 min |
| Jul 19, 5:42 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec | 33 min |
| Jul 19, 6:01 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 29 min |
| Jul 19, 6:04 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin, Wright | 26 min |
| Jul 19, 6:30 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 15 min |
| Jul 19, 6:37 PM CDT | Special Weather Statement | MPX | Anoka, Hennepin | 38 min |
| Jul 19, 5:21 PM CDT | Tornado Warning | MPX | Barron, Polk | 39 min |
| Jul 19, 5:51 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Rusk | 54 min |
| Jul 19, 5:56 PM CDT | Tornado Warning | MPX | Barron, Rusk | 49 min |
| Jul 19, 6:50 PM CDT | Special Weather Statement | MPX | Chippewa | 40 min |
| Jul 19, 6:59 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Rusk | 26 min |
Nearby
Special Weather Statements in Minnesota, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.